Georgia, 2008

Damaging Wind in Georgia, June 1, 2008

June 1, 2008 · NWS JAX · 1 event in 1 county or zone

A convective complex over Georgia initiated by a passing upper level short wave early in the day produced a large scale outflow boundary that advanced over our zones during the afternoon and early evening hours over a moist and unstable airmass. Outflows combined with a strong sea breeze collision near the east coast ignited scattered severe storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A convective complex over Georgia initiated by a passing upper level short wave early in the day produced a large scale outflow boundary that advanced over our zones during the afternoon and early evening hours over a moist and unstable airmass. Outflows combined with a strong sea breeze collision near the east coast ignited scattered severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 8:13 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 1, 8:13 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 PM EDT SUN JUN 1 2008

.UPDATE...
VERY VOLATILE ENVIRONMENT RESULTED IN EXPLOSIVE THUNDERSTORMS THIS
AFTERNOON. THUNDERSTORMS FIRST INITIATED ALONG SEABREEZES...AND THE
RESULTANT OUTFLOW BOUNDARIES RESULTED IN A MULTITUDE OF COLLIDING
BOUNDARIES ACROSS NORTHEAST FLORIDA. THE ATMOSPHERE WAS VERY
UNSTABLE WITH LAPS ANALYSIS REVEALING 2500 TO 3500 J/KG OF SB
CAPE. WEAK SHEAR PROFILES RESULTED IN MOSTLY VERTICAL UPDRAFTS BUT
LARGE CAPE DENSITY COMBINED WITH SUPPORT FROM UPPER LEVEL
SHORTWAVE ENERGY TO RESULT IN STRONG UPDRAFTS AND TALL
STORMS...WITH STRONG CORES WELL ABOVE -30C. NUMEROUS REPORTS OF
LARGE HAIL WERE RECEIVED ACROSS THE JACKSONVILLE AREA...WITH GOLF
BALL SIZE HAIL REPORTED IN THE SOUTHSIDE.

LATEST LAPS ANALYSIS SHOWS A MUCH MORE STABLE ATMOSPHERE ACROSS
NORTHEAST FLORIDA...WITH CAPE NOW LESS THAN 500 J/KG. BUT HIGHER
CAPE VALUES (2K TO 3K J/KG) ARE STILL BEING DEPICTED ACROSS
PORTIONS OF SOUTHEAST GEORGIA WHERE TEMPS ARE STILL NEAR 90 AND
DEWPOINTS NEAR 70 EARLY THIS EVENING. NOT MUCH UPPER SUPPORT
ACROSS THAT REGION JUST YET AND CONVECTION HAS STRUGGLED ACROSS
GEORGIA DESPITE SEVERAL NORTHWARD MOVING OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION IN FLORIDA. MODELS INDICATE UPPER SUPPORT WILL
BECOME MORE FAVORABLE TONIGHT AND THIS IS SUPPORTED BY LATEST
WATER VAPOR IMAGERY AS DEEPER MOISTURE IS SHOWN CLOSING IN ON THE
REGION FROM THE NORTH. OLD SURFACE TROUGH IS ALSO PROGGED TO DROP
SOUTH TONIGHT...THUS MAKING SOUTHEAST GEORGIA THE FOCAL POINT FOR
THUNDERSTORMS OVERNIGHT. SCATTERED STRONG TO ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. WILL CUT BACK ON POPS A LITTLE TONIGHT ACROSS FLORIDA ZONES
AND BUMP THEM UP A LITTLE ACROSS GEORGIA ZONES.

&&

.AVIATION...MOSTLY VFR EXPECTED OVERNIGHT. SCATTERED SHRA/TSRA STILL
POSSIBLE OVER MAINLY SE GA OVERNIGHT.

&&

.MARINE...NO CHANGES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  92  69  92 /  30  30  20  10
SSI  73  88  73  87 /  50  30  30  20
JAX  70  90  71  90 /  40  30  30  20
SGJ  72  88  72  88 /  40  30  20  20
GNV  68  93  69  93 /  30  40  20  20
OCF  68  93  68  93 /  30  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZIBURA/WALKER
Hazardous weather outlook, Jun 1, 8:25 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 PM EDT SUN JUN 1 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021215-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
925 PM EDT SUN JUN 1 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT ACROSS SOUTHEAST GEORGIA AS A SURFACE BOUNDARY AND UPPER
LEVEL TROUGH DROP SLOWLY SOUTH INTO THIS REGION. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 70 MPH. STORM MOVEMENT TONIGHT WILL BE OFF TO THE
EAST AT AROUND 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Local storm report, Jun 1, 6:03 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 SSW NORMANDY          30.25N 81.79W
06/01/2008  M1.00 INCH       DUVAL              FL   TRAINED SPOTTER

            HAIL FROM DIME TO QUARTER SIZE LASTED FOR 12 MINUTES NEAR
            103RD STREET AND OLD MIDDLEBURG ROAD. SOME BRANCHES
            SNAPPED AT TREE TOP LEVEL.

&&

CARROLL
Local storm report, Jun 1, 6:25 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             4 SSW NORMANDY          30.25N 81.78W
06/01/2008  M1.00 INCH       DUVAL              FL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT 103RD STREET AND CALIFORNIA
            AVENUE. REPORT RECEIVED VIA EMAIL.

&&

CARROLL
Special weather statement, Jun 1, 6:32 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
732 PM EDT SUN JUN 1 2008

GAZ164-020000-
CHARLTON-
732 PM EDT SUN JUN 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CHARLTON
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 800 PM EDT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF ST. GEORGE...OR 14
MILES SOUTHWEST OF HILLIARD...MOVING SOUTHEAST AT 9 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. GEORGE THROUGH 800 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 1, 7:37 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
837 PM EDT SUN JUN 1 2008

GAZ132-134-020100-
BACON-COFFEE-
837 PM EDT SUN JUN 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN COFFEE AND
WESTERN BACON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
900 PM EDT...

AT 837 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF NICHOLLS...OR 8 MILES
EAST OF DOUGLAS...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND NICHOLLS THROUGH 900 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 1, 7:57 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
857 PM EDT SUN JUN 1 2008

GAZ136-020130-
WAYNE-
857 PM EDT SUN JUN 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL WAYNE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...

AT 857 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SCREVEN...OR 10 MILES NORTHEAST OF
PATTERSON...MOVING EAST AT 13 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND SCREVEN...BROADHURST AND JESUP THROUGH 930 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 1, 8:23 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
923 PM EDT SUN JUN 1 2008

GAZ132-020215-
COFFEE-
923 PM EDT SUN JUN 1 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1015 PM EDT...

AT 923 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF AMBROSE...MOVING
EAST AT 12 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND AMBROSE...BROXTON AND WEST GREEN THROUGH 1015 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 1, 8:42 PM EST
Where
Coffee County, 0.91 mi SE of Pridgen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.690, -82.920

Several trees were blown down near Pridgen, including one large one which was blown down across Highway 441 north of Sam Jones Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98133.